Improved lower bounds on the length of Davenport-Schinzel sequences


We derive lower bounds on the maximal lengthλ s(n) of (n, s) Davenport Schinzel sequences. These bounds have the form λ2s=1(n)=Ω(nαs(n)), whereα(n) is the extremely slowly growing functional inverse of the Ackermann function. These bounds extend the nonlinear lower boundλ 3 (n)=Ω(nα(n)) due to Hart and Sharir [5], and are obtained by an inductive construction based upon the construction given in [5].

This is a preview of subscription content, access via your institution.


  1. [1]

    M.Atallah, Dynamic computational geometry,Proc. 24th Symp. on Foundations of Computer Science, (1983), 92–99.

  2. [2]

    A.Baltsan and M.Sharir, On shortest paths between two convex polyhedra,Tech. Rept. 180, Comp. Science Dept., Courant Institute, Sept. 1985.

  3. [3]

    H. Davenport andA. Schinzel, A combinatorial problem connected with differential equations,Amer. J. Math.,87 (1965), 684–694.

    Google Scholar 

  4. [4]

    H. Davenport, A combinatorial problem connected with differential equations, II.Acta Arithmetica,17 (1971), 363–372.

    Google Scholar 

  5. [5]

    S. Hart andM. Sharir, Nonlinearity of Davenport-Schinzel sequences and of generalized path compression schemes,Combinatorica,6 (1986), 151–177.

    Google Scholar 

  6. [6]

    D. Leven andM. Sharir, On the number of critical free contacts of a convex polygonal object moving in 2-D polygonal space,Discrete Comput. Geom.,2 (1987), 255–270.

    Google Scholar 

  7. [7]

    C. O'Dúnlaing, M. Sharir andC. Yap, Generalized Voronoi diagrams for a ladder: II. Efficient construction of the diagram,Algorithmica,2 (1987), 27–59.

    Google Scholar 

  8. [8]

    M. Sharir, Almost linear upper bounds on the length of general Davenport-Schinzel sequences,Combinatorica,7 (1987), 131–143.

    Google Scholar 

  9. [9]

    E. Szemerédi, On a problem by Davenport and Schinzel,Acta Arithmetica,25 (1974), 213–224.

    Google Scholar 

Download references

Author information



Additional information

Work on this paper has been supported by Office of Naval Research Grant N00014-82-K-0381, National Science Foundation Grant No. NSF-DCR-83-20085, and by grants from the Digital Equipment Corporation, and the IBM Corporation.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sharir, M. Improved lower bounds on the length of Davenport-Schinzel sequences. Combinatorica 8, 117–124 (1988).

Download citation

AMS subject classification (1980)

  • 05 A 99
  • 05 C 35
  • 68 B 15